Lake Huron, 2021Marine Thunderstorm Wind in Lake Huron, July 27, 2021
July 27, 2021 · NWS DTX · 1 event in 1 county or zone
A thunderstorm moving through Saginaw Bay produced a 55 knot wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving through Saginaw Bay produced a 55 knot wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 27, 2:57 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 27, 2:57 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
357 AM EDT Tue Jul 27 2021
.DISCUSSION...
Complicated convective evolution is ongoing across the northern
Great Lakes early this morning. The leading MCS has surface base
origins from yesterday's upstream peak heating cycle and is in decay
mode leading up to sunrise. This weakening trend continues through
the morning in between some additional flare-ups as the low level
moisture/instability axis spreads eastward ahead of the cold front.
Moisture transport is much better to the west in northern WI where
the advective component of the low level jet is stronger in support
of elevated convection into the west flank of the meso high. The
future of these storms is somewhat in question as the low level flow
veers westerly into northern Lower MI and Lake Huron. Veered flow
reduces moisture transport, however the moisture/instability axis
ahead of the front may help slow the decay of this cluster and/or
result in some new development along and north of the outflow
boundary approaching the Saginaw valley during the morning.
A loosely organized MCV remnant from the early morning convective
complex combines with passage of the low amplitude upper wave from
northern Ontario into Quebec to give the front an additional
southward nudge during the morning. This reinforces the hybrid
front/outflow position into the Tri Cities and northern Thumb this
afternoon. A potential scenario has the ongoing storms in WI holding
on in entry level MCS organization while tracking east and becoming
surface based along the front/outflow. The boundary could also
support its own scattered storm development independently of any
upstream influence during mid to late afternoon peak heating. The
marginal risk of severe intensity covers the damaging wind potential
from any organized convection upstream and also discrete development
taking advantage of a respectable wind profile offering about 40 kts
of 0-6 km bulk shear in a straight line hodograph. MLCAPE reaching
the 1000-1500 J/kg range would be adequate if it can materialize
under at least some convective debris clouds from upstream. Given
all of these moving parts, chance POPs are maintained for now with
targeted updates planned late in the morning as conditions are
monitored.
After any lingering storms early this evening, trailing NW flow
aloft brings a low amplitude short wave ridge into the region. This
results in weak but broad subsidence and surface pressure rise over
the Great Lakes tonight which helps push the front south of the Ohio
border. There is reasonable model agreement given the diffuse nature
of the boundary in the pressure pattern. What it lacks in terms of
pressure/wind reflection it makes up for in moisture parameters. A
notable surface Td gradient is shown north of the front over the
Great Lakes while the low to mid level theta-e ridge maintains
integrity through the day Wednesday. Surface high pressure reaches
into the region from Quebec during the day ensuring dry weather and
less humid conditions into Wednesday evening. While this is
occurring, the next low pressure system organizes in central Canada
associated with a deeper upper level trough. The surface low
connects with the front stalled from the Ohio valley back into the
northern Plains along which it tracks Wednesday night. Strong low
level jet forced moisture transport is expected to launch a
convective complex that grows upscale and quickly progresses along
the front in a wind field of 50+ knots of 0-6km bulk shear. Early
indications are that downstream MLCAPE reaching toward 2000 J/kg
will provide a favorable corridor for MCS maintenance into Lower MI
after midnight into Thursday morning in support of the SPC slight
risk severe storm outlook and the WPC marginal risk for excessive
rainfall. The associated cold front follows close behind to carry in
dry, cooler, and less humid air to finish the week.
&&
.MARINE...
Ongoing passage of a cold front to bring numerous showers and some
thunderstorms across Lake Huron through the morning. This line of
activity will continue to move south across the Saginaw Bay and
central Lake Huron through the mid-morning hours. A subtle wind
direction from the north will occur after the passage of the front.
Activity will likely dwindle before reaching Lake St. Clair and Lake
Erie as the frontal boundary stalls. A chance for showers and
thunderstorms will then be possible around central Michigan,
including portions of Saginaw Bay, southern Lake Huron, and Lake St.
Clair, depending on where the boundary stalls.
A weak area of high pressure will settle in behind the cold front
which will maintain light winds through the midweek period. Passage
of a warm front and area of low pressure will then move in early
Thursday morning, which will bring a new chance to see showers and
thunderstorms.
&&
.PREV DISCUSSION...
Issued at 1159 PM EDT Mon Jul 26 2021
AVIATION...
Remnants of an MCS now over the UP/northern WI will dissipate as it
moves into the area late tonight/early Tuesday morning with shower
activity most likely in KMBS and perhaps KFNT/KPTK. Additional
scattered convection will be possible in the afternoon as boundary
from this overnight activity acts as low level focus. Will include
prob30 for shras KPTK north, but may very well end up with a bit
better tsra coverage than that (although that seems more likely over
towards the Thumb).
DTW THRESHOLD PROBABILITIES...
* None.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...BT
MARINE.......AM
AVIATION.....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 27, 3:37 AM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
437 AM EDT Tue Jul 27 2021
MIZ047>049-053>055-060>063-068>070-075-076-082-083-280845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
437 AM EDT Tue Jul 27 2021
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms today and this evening with a
marginal risk of severe intensity mainly during the afternoon.
Scattered thunderstorms this morning produce locally heavy rainfall
before the pattern transitions to stronger storms this afternoon. The
strongest storms then will be capable of damaging wind gusts reaching
near 60 mph and hail around 1 inch while moving west to east around
30 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms late Wednesday night into Thursday
morning and a slight risk of severe intensity. An organized complex
of thunderstorms is likely to move in from Wisconsin and Illinois
and through southern Lower Michigan after midnight. Damaging wind
gusts in excess of 60 mph will be possible into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not currently planned for today or tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-280845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
437 AM EDT Tue Jul 27 2021
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Numerous thunderstorms move across northern Lake Huron during the
morning which are capable of 35 knot wind gusts and heavy rainfall.
The chance of thunderstorms migrates southward during the day with a
marginal risk of severe intensity. The strongest storms will be
capable of damaging wind gusts reaching near 50 knots and hail
around 1 inch while moving west to east around 25 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms late Wednesday night into Thursday
morning and a slight risk of severe intensity mainly toward Lake St
Clair and western Lake Erie. An organized complex of thunderstorms
is likely to move in from Wisconsin and Illinois and through southern Lower
Michigan after midnight. Damaging wind gusts in excess of 50 knots will
be possible into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not currently planned for today or tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
BT
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- July 27, 4:20 AM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 27 to 30, 20217 deaths · 5 events
- Flash Flooding in New Mexico, July 27, 20211 death · $25,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$174,000 · 61 kt wind · 42 events
- Flash Flooding in Colorado, July 27, 2021$800,000 · 3 events
- Damaging Winds in Massachusetts, July 27, 2021$500,000 · 74 kt wind · 10 events
- Drought in Iowa, July 27 to 31, 2021$644,000 · 2 events
- Flood and Hail in Wisconsin, July 27, 2021$124,000 · 2.75 in hail · 12 events
- Flash Flooding in North Carolina, July 27, 2021$125,000 · 6 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 27, 2021$55,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in Georgia, July 27, 2021$103,000 · 1 in hail · 7 events
- Damaging Winds in Virginia, July 27, 2021$86,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Texas, July 27 to 28, 2021$80,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975966.